I was put on Remeron (mirtazapine) by an Egyptian doctor when I worked in Saudi Arabia a year and a half ago and suffered from GERD. He told me that it would remove the nausea and help me sleep. That it did. What I didn't realize though was how difficult it would be to quit it. I'm at my wits end so please anyone who successfully went off let me know and share your experience, I really need it.
I had a surgery for GERD, but retained some hypersensitivity and pain problems despite that. I was seen by some of the most brilliant surgeons in the US and they did all tests and concluded that my surgery was a success and I'm suffering from a functional problem now.
I already tried to discontinue Remeron 4 or 5 times. I even tried to taper it over a month or two, but when I go off of it completely within 7-8 days I get the same picture: terrible abdominal pains, heartburn, cramps, some diarrhea, hunger pains, excruciating upper back aches that strangely come and go suddenly, exhausting nausea, no sleep for days, tremors, sweating profusely many times a day, general fatigue, fever like condition, shakiness, dizziness,headaches and goosebumps, electric waves over my back and head, feeling of doom, complete desperation. I have never felt all of these symptoms at once before. In fact I have never felt some of them at all ever before.
Back in April the psychiatrist told me to take it every other day for 2 weeks and then just quit it. I tried that, and after 3 weeks of terrible suffering I gave in and went back on it again. I called and talked to the RNs and they just didn't seem to believe that it could be withdrawal.
As soon as I take 7.5 mg for a day or two, all the symptoms are gone, almost completely! It's amazing. It's the only medication I've been taking since I quit all acid meds in April, 2011.
My GI Doctor told me to stop Remeron and start taking Nortriptyline for dyspepsia. I wish I could!!!! I tried again and it's been 3 weeks now and I'm absolutely dying. Nortriptyline is helping a little to take the edge off the pain and nausea and insomnia, but the suffering is still too much. It's mostly physical, mostly abdominal symptoms although I get a fair share of the other symptoms listed as well.
I even have a feeling that I don't have any underlying gastric pathology and this all is related to withdrawals. Otherwise how could it clear with the first dose or two of Remeron? A while ago when I was tapering I felt very well on 7.5 mg every 3 days but when I stopped completely - after a week all the symptoms came back with a vengeance.